Nebraska, 2019

Tornadoes and Hail in Nebraska, August 29, 2019

August 29, 2019 · NWS LBF · 10 events in 2 counties and zones

An isolated supercell developed across eastern Keith and Perkins counties and tracked southeastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An isolated supercell developed across eastern Keith and Perkins counties and tracked southeastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 29, 2:24 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 29, 2:24 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
324 PM CDT Thu Aug 29 2019

.SHORT TERM...(This evening through Friday night)
Issued at 322 PM CDT Thu Aug 29 2019

An upper level disturbance across nrn Colorado moves through swrn
Nebraska this evening. The rapid refresh models are generally
keeping thunderstorm development across KS and scntl Nebraska while
the NAMnest and model blend develop storms farther north and west
along and south of Interstate 80. The southward trend in the RR
models is the result of a strong h700mb cap holding down high
instability and the progress of a sfc cold front dropping into swrn
Nebraska. MLCAPE is projected to be around 4000 J/KG early this
evening and winds aloft at 500mb are forecast to be around 30kts.
This would certainly be sufficient for severe thunderstorms and the
forecast this evening uses a blend of RR and other models for a
chance of storms mostly south of the Interstate.

Another rain chance develops Friday and Friday night as a result of
a disturbance across WA/OR dropping through Nebraska. The moisture,
at least aloft, is very good with h700mb-h300mb RH around 70
percent, but the lower levels are very dry. The forecast is for a
chance of showers and POPs are capped at 50 percent as a result of
the dry air at the lower levels. Thunderstorms are in place across
the Panhandle and south of Interstate 80.

The temperature forecast tonight, Friday and Friday night uses the
guidance blend plus bias correction. This forecast is warmer than
the straight guidance blend. Temperatures Friday could be on the
warm side of the forecast envelop if the rain does not
materialize.

.LONG TERM...(Saturday through Thursday)
Issued at 322 PM CDT Thu Aug 29 2019

The upper level ridge of high pressure which has governed temperatures
across the wrn U.S. this summer migrates north Monday and then
retreats back south Tuesday and beyond. A dry forecast is in place
after Saturday morning. The model blend produces highs in the
upper 80s across wrn and ncntl Nebraska Monday. H700mb
temperatures in the mid teens Celsius and h850mb temperatures
above 30C would support highs 5F to 10F warmer but the heating
cycle is weak in September.

A fairly strong cold front moves through Tuesday cooling highs back
down to the 70s to around 80. Rain chances develops Tuesday night
and Wednesday night but mostly isolated POPs are in place. The
moisture looks pretty good as a slug of subtropical moisture will
lift through the Rockies and the forcing is a strong disturbance
moving through the Dakotas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1226 PM CDT Thu Aug 29 2019

VFR conditions continue over the next couple hours. Increasing
clouds are expected throughout the remainder of the afternoon in
advance of the next system. Isolated to scattered showers and
thunderstorms are expected late this afternoon and into the evening.
The best chance for thunderstorms will be south of I-80 impacting
mainly only KLBF. Frequent lightning, erratic winds, and heavy
rainfall will all be threats. Storms are not expected to impact KVTN
at this time. Showers and storms diminish after 06Z giving way to
clearing skies before the next shower chance arrives Friday
afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Aug 29, 1:44 PM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
244 PM CDT Thu Aug 29 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-301945-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
244 PM CDT Thu Aug 29 2019 /144 PM MDT Thu Aug 29 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated to scattered strong and severe thunderstorms will be
possible late this afternoon and into the evening. The area of
concern is mainly along and south of the I-80 corridor. Severe
storms will be capable of large hail, damaging winds, and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Scattered thunderstorms are expected again on Friday and into
early Saturday across western and north central Nebraska. There is
some potential for isolated strong to briefly severe
thunderstorms late Friday and Friday night along and west of
Highway 61. While brief heavy rain is possible during this period,
the threat for higher rainfall totals will be south and east of
the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into early
tonight, generally along and south of the I-80 corridor.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 29, 2:54 PM CST, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
354 PM CDT Thu Aug 29 2019

NEZ057>059-292130-
Perkins NE-Lincoln NE-Keith NE-
354 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PERKINS...
SOUTHEASTERN KEITH AND WEST CENTRAL LINCOLN COUNTIES UNTIL 430 PM
CDT/330 PM MDT/...

At 354 PM CDT/254 PM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles south of Paxton, or 22 miles southeast of
Ogallala. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Perkins...southeastern Keith and west central Lincoln Counties.

This includes Interstate 80 in Nebraska between mile markers 150 and
154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.

LAT...LON 4089 10138 4106 10143 4115 10119 4089 10111
TIME...MOT...LOC 2054Z 256DEG 4KT 4100 10132

CDC

The radar

The North Platte radar (KLNX), 149 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hayes

When
August 29, 3:43 PM CST
Where
Hayes County, 13.85 mi NNW of Hayes Center
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.690, -101.160

Hail, Lincoln

When
August 29, 3:48 PM CST
Where
Lincoln County, 7.62 mi S of Wallace
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -101.160

Hail, Hayes

When
August 29, 3:52 PM CST
Where
Hayes County, 12.15 mi NW of Hayes Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.660, -101.160

Thunderstorm Wind, Hayes

When
August 29, 3:52 PM CST
Where
Hayes County, 12.15 mi NW of Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.660, -101.160

Estimated Wind Speed of 60 mph.

Hail, Hayes

When
August 29, 4:25 PM CST
Where
Hayes County, 1.38 mi N of Hayes Center
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.540, -101.020

Thunderstorm Wind, Hayes

When
August 29, 4:25 PM CST
Where
Hayes County, 2.07 mi N of Hayes Center
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.550, -101.020

Estimated winds from Mesonet site NE-MESO030.

Tornado, Hayes

When
August 29, 4:25 PM CST to 4:26 PM CST
Where
Hayes County, 7.85 mi WNW of Hayes Center
Rating
EF1
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.560, -101.160

Tornado was confirmed via storm survey.

Tornado, Hayes

When
August 29, 4:30 PM CST to 4:35 PM CST
Where
Hayes County, 8.18 mi W of Hayes Center to 8.19 mi WSW of Hayes Center
Rating
EF0
Path length
1.3 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.510, -101.175

An EF-0 tornado was confirmed 8 west of Hayes Center.

Tornado, Hayes

When
August 29, 4:45 PM CST
Where
Hayes County, 7.23 mi SSW of Hayes Center
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
40.430, -101.090

Tornado confirmed by radar and video.

Hail, Hayes

When
August 29, 4:55 PM CST
Where
Hayes County, 6.84 mi E of Hamlet
Measured
2 in hail
Reported by
Public
Coordinates
40.380, -101.100

Wind driven hail damaged siding on house. Report relayed via social media, time was estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853147, 853148, 853149, 853455, 853150, 853457, 853503, 849197, 853504, 853151.